Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 388, NWS Omaha, NE

September 16, 2006Butler County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 16, 2006, 7:53 PM CDT for Butler County, Seward County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2006, 7:53 PM CDT (00:53 UTC)
Expired
Sep 16, 2006, 8:30 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 3:56 PM CDTTornado WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:25 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 16, 4:25 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SAT SEP 16 2006

.DISCUSSION...

THE MAIN CONCERN FOR THIS FORECAST IS SEVERE WEATHER IN THE SHORT
TERM.  BEST DESTABILIZATION APPEARS TO BE AHEAD OF THE DRYLINE.
VERY STRONG SHEAR OVER THE WHOLE AREA WILL SUPPORT SUPERCELLS...BUT
A MORE LINEAR DEVELOPMENT MAY OCCUR LATER IN THE EVE AFTER BEST CAPE
IS USED UP AND STORMS BECOME MORE OUTFLOW DOMINATED.

LEFT WIND ADVISORY UNTIL 7 PM.  WINDS REMAIN STRONG AND OCCASIONALLY
HIT CRITERIA...AND THIS SHOULD LAST FOR A WHILE.

HEAVY RAINS LAST NIGHT RESULTED IN ONGOING FLOODING IN SAUNDERS CO.
WHILE SOME STORMS COULD HAVE HEAVY RAIN TONIGHT...EXPECT STORMS TO
BE FAST MOVING WITH STRONG WINDS ALOFT.  BEST MOISTURE IS IN SE
CORNER NEBRASKA AND SW IA...WHICH HAD LESS RAIN RECENTLY AND SO NOT
VERY PRONE TO FLOODING.  TRAINING POTENTIAL IS NOT AS GREAT AS LAST
NIGHT EITHER.

DRYING ALOFT SHOULD PUT AN END TO THUNDERSTORMS BEFORE ACTUAL COLD
FRONT ARRIVES LATER TONIGHT.  COOLER AND BLUSTERY CONDITIONS SHOULD
THEN PREVAIL THROUGH MONDAY.  GFS AND NAM SUGGEST THAT WRAPAROUND
SHOWERS MAY CUT ACROSS THE NORTH SUNDAY NIGHT AND MONDAY.

BEYOND MONDAY...THERE WERE FEW SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST.  MODELS ARE QUICK TO DEVELOP MAJOR DISPARITIES ON TIMING
AND PLACEMENT OF MAJOR FEATURES...STARTING WITH THE UPPER LOW TO OUR
NORTH.  THIS CERTAINLY MAKES A LOW CONFIDENCE FORECAST.  NATIONAL
DISCUSSIONS FAVOR 00Z ECMWF...AND ACTUAL FORECAST WAS A BLEND OF
THIS AND PREVIOUS FORECAST.  THE MAJOR DIFFERENCE WAS TO TREAT THE
POSSIBLITY OF AN UPPER TROUGH OVER THE WESTERN U.S. WITH MOIST
SOUTHWEST FLOW INTO OUR AREA LATER NEXT WEEK.  THIS IS COMPLETELY AT
ODDS WITH SEVERAL OP GFS RUNS...BUT ENSEMBLES ARE ALL OVER THE MAP.
THUS...INCREASED TO CHANCE POPS FOR THURSDAY AND KEPT GOING THROUGH
FRIDAY NIGHT...WITH SLIGHT CHC FOR SATURDAY.  WOULD EXPECT THAT
FORECAST NEEDS SERIOUS MODIFICATIONS FOR THIS PERIOD AS IT BECOMES
APPARENT WHICH MODEL...IF ANY...IS BELIEVABLE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050-NEZ051-
     NEZ065-NEZ066-NEZ078-NEZ088-NEZ089.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ030-NEZ031-
     NEZ032-NEZ042-NEZ043.

IA...NONE.

&&

POLLACK
Hazardous weather outlook, Sep 16, 5:30 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SAT SEP 16 2006

IAZ055-056-069-079-080-090-091-NEZ030>034-042>045-050>053-065>068-
078-088>093-170400-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-WASHINGTON-
530 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM.  STRONG THUNDERSTORMS ARE
EXPECTED TO SWEEP ACROSS THE AREA.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR A DRY LINE MOVING FROM CENTRAL INTO EASTERN NEBRASKA...
OR A STRONGER COLD FRONT FOLLOWING THE DRY LINE.  A COMBINATION OF
MODERATE TO STRONG INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT
FAST MOVING SUPERCELL THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE
STRONG WINDS AND LARGE HAIL.  A FEW TORNADOES MAY ALSO DEVELOP DURING
THE EVENING HOURS.  LATER IN THE EVENING...STORM ORGANIZATION IS
EXPECTED TO BECOME MORE LINEAR...BUT DAMAGING WINDS WILL STILL BE
POSSIBLE.  THUNDERSTORMS WILL WEAKEN AND MOVE INTO CENTRAL IOWA
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 11 PM.

IAZ043-NEZ011-012-015>018-170400-
ANTELOPE-CEDAR-KNOX-MONONA IA-PIERCE-THURSTON-WAYNE-
530 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.  A COLD FRONT WILL
SWEEP ACROSS THE AREA THIS EVENING.  THIS FRONT MAY TRIGGER STRONG
THUNDERSTORMS CONTAINING DAMAGING WINDS AND HAIL.  A FEW TORNADOES
ARE POSSIBLE DUE TO VERY STRONG WIND SHEAR COMBINED WITH STRONG
INSTABILITY.  THUNDERSTORMS SHOULD WEAKEN AND QUICKLY PUSH EAST OF
THE AREA AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN UNTIL 10 PM.
.

POLLACK

In the hours before

Special weather statement, Sep 16, 2:55 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SAT SEP 16 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162230-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
255 PM CDT SAT SEP 16 2006

...WARNING DECISION UPDATE FOR EASTERN NEBRASKA...

AT 19Z THE SURFACE LOW WAS LOCATED OVER NORTH CENTRAL NEBRASKA WITH
THE DRYLINE SOUTH INTO WESTERN KANSAS...WITH THE DRYLINE STARTING TO
SHOW SIGNS OF BULGING TO THE NORTHEAST AROUND HILL CITY KS INTO
SOUTH CENTRAL NEBRASKA. MODIFYING THE 18Z KOAX OBSERVED SOUNDING
YIELDS ONLY AROUND 70 G/KG OF MIXED LAYER INHIBITION ALONG A LINE
FROM NEAR ONEILL SOUTH TO HEBRON. 1940Z VISIBLE SATELLITE IMAGERY
INDICATED BOUNDARY-LAYER CUMULUS CONTINUES TO DEVELOP WITHIN THIS
REGION OF WEAKER INHIBITION.

CURRENT THINKING CONTINUES TO BE THAT STORMS WILL DEVELOP FIRST
OVER NORTH CENTRAL NEBRASKA AHEAD OF THE SURFACE LOW AS IT MOVES
INTO SOUTHEAST SOUTH DAKOTA. SOME OF THESE THUNDERSTORMS MAY AFFECT
THE KNOX AND CEDAR COUNTY AREA THROUGH 430 PM. OTHERWISE...AS
CONVERGENCE INCREASES NEAR THE DRYLINE BULGE OVER CENTRAL
NEBRASKA...AND TEMPERATURES INCREASE INTO THE LOWER 90S...SHOULD
SEE AN ISOLATED THUNDERSTORM DEVELOP IN THESE REGION BY 5 PM.

OBJECTIVE ANALYSIS FROM THE RUC CONTINUES TO POINT TO THE POTENTIAL
FOR SUPERCELLS WITH ANY STORM THAT DEVELOPS...ALONG WITH THE
THREATS OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

BOUSTEAD
Special weather statement, Sep 16, 5:27 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT SAT SEP 16 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170030-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
527 PM CDT SAT SEP 16 2006

...WARNING DECISION UPDATE FOR EASTERN NEBRASKA...

STILL WAITING FOR CONVECTION TO GET GOING ACROSS EASTERN NEBRASKA
THIS AFTERNOON. AT 21Z SURFACE LOW WAS NOW NEAR LAKE ANDES SOUTH
DAKOTA AND MOVING TO THE NORTHEAST. THE DRYLINE EXTENDED SOUTH
THROUGH ALBION TO GRAND ISLAND TO JUST WEST OF HEBRON. THE COLD
FRONT WAS ADVANCING EAST...CATCHING UP TO THE COLD FRONT OVER NORTH
CENTRAL NEBRASKA.

WE ARE STILL EXPECTED TWO AREAS OF CONVECTION DEVELOP THIS EVENING.
THE FIRST IS STILL EXPECTED OVER NORTHEAST NEBRASKA IN KNOX OR
ANTELOPE COUNTIES. LATEST VISIBLE SATELLITE IMAGERY INDICATES
BOUNDARY LAYER CUMULUS CONTINUE TO SHOW SIGNS OF TOWERING IN THIS
REGION. MAY LIMITING FACTOR HERE IS DRY MID LEVEL AIR RAPIDLY
MOVING INTO THE REGION AND A LACK OF SURFACE CONVERGENCE.
NEVERTHELESS...WOULD EXPECTED AN ISOLATED STORM TO DEVELOP IN THIS
AREA AS 70 KT 500 MB JET OVER WEST CENTRAL NEBRASKA AT 21Z WORKS
EASTWARD.

OTHER AREA OF CONCERN IS ALONG THE DRYLINE FROM NEAR COLUMBUS TO
HEBRON WHERE VISIBLE SATELLITE IMAGERY IS ALSO SHOWING CUMULUS
STARTING TO TOWER. CONVERGENCE IS INCREASING IN THIS AREA WITH
WINDS OVER NORTHEAST KANSAS BACKED TO THE SOUTH INCREASING
CONVERGENCE. LATEST OBJECTIVE ANALYSIS INDICATED ATMOSPHERE IS
WEAKLY CAPPED.

IN BOTH AREAS DEEP LAYER SHEAR REMAINS QUITE FAVORABLE FOR
ORGANIZED THUNDERSTORMS...INCLUDING SUPERCELLS. ALTHOUGH TORNADO
THREAT IS NOT IMMEDIATELY HIGH...ONCE THUNDERSTORMS DEVELOP AND
SURFACE TEMPERATURES BEGIN TO COOL BACK INTO THE MID 80S...TORNADO
THREAT MAY INCREASE BETWEEN THE 7 AND 9 PM TIME FRAME.

BOUSTEAD
Special weather statement, Sep 16, 6:55 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 PM CDT SAT SEP 16 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
655 PM CDT SAT SEP 16 2006

...WARNING DECISION UPDATE FOR EASTERN NEBRASKA...

CONVECTIVE CHANCE OVER NORTHEAST NEBRASKA SEEMS TO HAVE DIMINISHED.
MID LEVEL SUBSIDENCE IN ASSOCIATED WITH THE UPPER LEVEL JET OVER
THE REGION...ALONG WITH LACK OF CONVERGENCE HAS ELIMINATED THE
CHANCES NORTHWEST OF A LINE FROM COLUMBUS TO WAYNE NEBRASKA.

FARTHER SOUTH...KOAX 88-D NOW STARTING TO INDICATE THAT CONVECTIVE
INITIATION HAS TAKEN PLACE NEAR THE CITY OF HEBRON. THIS INITIATION
IS ALONG THE DRYLINE WHICH EXTENDS FROM NEAR YORK SOUTH INTO
CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO EXPAND IN
COVERAGE AND INTENSITY AS IT MOVES INTO OUR FAR SOUTHWEST COUNTIES
OF JEFFERSON AND SALINE. CONVECTIVE INITIATION ALSO SEEMS TO BE
TRYING TO TAKE PLACE ALONG THE COLD FRONT OVER SOUTH CENTRAL
NEBRASKA.

PRIMARY SEVERE WEATHER THREAT WOULD BE WITH ANY STORM THAT DEVELOPS
ALONG THE DRYLINE OVER SOUTHEAST NEBRASKA AS SHEAR VECTORS CONTINUE
TO INDICATE THAT STORMS WOULD BE ABLE TO MOVE OFF THE BOUNDARY INTO
A VERY FAVORABLE SHEAR FOR SUPERCELLS. MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT AS MENTIONED EARLIER...BY MID EVENING
LOW LEVEL AIRMASS SHOULD COOL AND MAY ALLOW FOR SOME LOWER LIFTED
CONDENSATION LEVELS AND AN ISOLATED TORNADO POTENTIAL. OTHER STORMS
SHOULD CONTINUE TO ORGANIZE ALONG THE COLD FRONT WITH A POSSIBLE
SQUALL LINE DEVELOP THERE.

BOUSTEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:23 PM CDTSevere Thunderstorm WarningOAXButler, Saunders37 min
Sep 16, 8:25 PM CDTSevere Thunderstorm WarningOAXSeward35 min
Sep 16, 8:36 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington24 min
Sep 16, 8:44 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge46 min
Sep 16, 8:48 PM CDTSevere Thunderstorm WarningOAXBurt27 min
Sep 16, 8:52 PM CDTTornado WarningOAXDouglas, Saunders38 min
Sep 16, 9:02 PM CDTSevere Thunderstorm WarningOAXSeward43 min
Sep 16, 9:13 PM CDTSevere Thunderstorm WarningOAXSaunders32 min
Sep 16, 9:21 PM CDTFlash Flood WarningOAXSaunders3 hr
Sep 16, 9:54 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington36 min
Sep 16, 7:50 PM CDTSevere Thunderstorm WarningOAXHarrison25 min
Sep 16, 8:56 PM CDTSevere Thunderstorm WarningOAXHarrison34 min
Sep 16, 9:52 PM CDTSevere Thunderstorm WarningOAXHarrison23 min
Sep 16, 10:08 PM CDTSevere Thunderstorm WarningOAXShelby37 min
Sep 16, 10:14 PM CDTSevere Thunderstorm WarningOAXHarrison31 min
Sep 16, 10:25 PM CDTSevere Thunderstorm WarningOAXPottawattamie65 min
Sep 16, 10:42 PM CDTSevere Thunderstorm WarningOAXShelby33 min
Sep 16, 10:47 PM CDTFlash Flood WarningOAXHarrison, Shelby118 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.